OTC Cold Medicines Sending Children to Emergency Rooms
The FDA recently advised that kids under 2 not use these products
MONDAY, Aug. 4, 2008 (HealthDay News) -- A significant percentage of small children going to emergency rooms with an "apparent life-threatening event" had ingested over-the-counter cold and cough medicines, researchers report, despite recent U.S. recommendations that these products not be used in children under 2.
Such medicines can cause apnea (cessation of breathing) in young children, noted Dr. Raymond Pitetti, lead author of a study published in the August issue of Pediatrics and associate medical director of the emergency department at Children's Hospital, Pittsburgh.
In January, the U.S. Food and Drug Administration issued a health advisory recommending that over-the-counter (OTC) cough and cold preparations not be used to treat children under the age of 2 due to the possibility of life-threatening complications. Such products include decongestants, expectorants, antihistamines, and cough suppressants.
And earlier this year, the U.S. Centers for Disease Control and Prevention reported that some 7,000 American children under the age of 11 are treated each year in hospital emergency rooms because of problems with cough and cold medications. Most of the cases were due to "unsupervised ingestion," the authors stated.
Pitetti recommended that comprehensive toxicology screens become part of routine evaluations for children presenting with apparent life-threatening events (ALTEs) at emergency rooms.
But while such drug screens could be "helpful," said Dr. G. Randall Bond, medical director of the Cincinnati Drug and Poison Information Center at Cincinnati Children's Hospital. "There are too many unknowns [in this study] to make conclusions about the relationship [between cough and cold medicine and ALTEs]."
"They raised a lot of possibilities, but the question is, what do you do in follow-up?" Bond added. "We don't know if there's a causal relationship."
While experts have suggested that intentional or unintentional poisonings may be responsible for many ALTEs in children, the topic has not been systematically studied.
Here, Pitetti and his colleagues performed comprehensive urine toxicology screens on 274 children under two years of age who arrived at the emergency room of a large children's hospital with symptoms of an ALTE.
Thirteen children or 4.7 percent of the results were positive for an over-the-counter cold preparation, the team found. However, not one parent in these cases admitted to having given such a preparation to their child.
Pitetti speculated that parents were embarrassed to admit they had given their children these medicines, or perhaps the child ingested the preparation through breast-feeding. Or the parent could have intended to cause harm to the infant, he said.
There's more on recommendations against the use of cold medicines in small children at the U.S. Food and Drug Administration.